I was just somewhat diagnosed with IC and prescribed atarax. I was wondering how well atarax usually works and how long it takes to start helping some symptoms? Also, will my body ever get used to the side effects...(drowsiness, dizzy)? Thanks, any info is appreciated!
Atarax is in the family of antihistamines, commonly used for a cold, and is used in Interstitial Cystitis (IC) therapy. There is some evidence that it works in at least a subset of patients. In IC a specific cell within the bladder wall called a mast cell releases various substances including histamine when stimulated after injury to the bladder lining. Histamine causes inflammation, swelling and activates pain nerve fibers in the bladder causing the symptoms of IC. Antihistamines including Atarax block this reaction. Atarax is used alone or in combination with other agents. Some studies have shown a positive effect and others show an effect no different than a placebo. Clinically it is used frequently in IC patients, but like most treatments for IC, results vary widely. It does have a drowiness side effect and often low doses are prescribed first (10mg twice daily) and the dose slowly increased while your tolerance developes. The usual end dose is 25mg 2-3times per day.It can take 2-4 weeks to reduce symptoms. Good luck
I used atarax for quite a while. It really was a great support for my symptoms but I did use it along side my other medications so have never used it completely on it's own.
I did like it alot while it was prescribed. It did make me drowsy in the beginning but my IC symptoms left me sleep deprived for so long that I welcomed the extra naps here and there.
I did adjust to it soon afterward and it helped decrease my pain a bit which decreased some of my fequency.
you should defenitly wait out the drowsiness it may be something that will do geat things for your symptoms.
I hope your feeling well tonight
The drowsiness has already gotten a little better, but my symptoms almost seem worse!? Is this normal in the beginning? The urgency is worse and bladder spasms, burning and irritated down there. I'm confused why this is!!? Any ideas?
those symptoms dont sound like there caused by atarax they defenitly sound like a flare to me. What I have found that can really make a difference in urethra burning and blader spasms is pyridim. Its the medicine that turns your urine orange and generally given for UTI's but is defenitly an IC staple. You may want to call your Uro and ask them about it.
There non-narcotic so I always keep some in my medicine cabnet for bad days.
But even if you have some from a past UTI or from IC, talk to your DR first about taking it. Especially because your taking other medications.
Did you maybe eat something or not drink enough water?
I know for us sometimes it is really hard to stay as hydrated as we need to because we urinate so much and that more water equals more bathroom runs and if we have plans we try to keep bathroom runs to a minimum(I know if I drink too much before a meeting, I end up missing half the meeting with bathroom runs). But keeping hydrated can really dilute your urine and really help lower burning in the urethra and spasms.
But then sometimes it idesnt matter and your bladder just doesnt want to cooperate.
Flares can come out of nowhere and last for days so there is sometimes no telling why you get them when you do.
I hope this helped a bit. I would keep taking the atarax and see if the pain and burning subsides.
I hope I'm not stepping on the Docs toes here, he is afterall the expert and knows better than me. I think they can only answere one question per post but maybe he'll weigh in on what the problem can be.
Did my blog help you out? I have added some more info under "common treatements" so check it out. But I'm always happy to help you out in anyway I can here.
This forum does need a little action until it picks up!
Ok, I'm thinking maybe I was slacking on the water because I've been so tired I wanted caffeine, and usually I drink tons of water. I may have eaten some harsh things as well though, I'm still unsure of what is ok to eat and what isn't. I can only remember the common sense stuff!! Also, off the subject, I tend to feel when my bladder is filling up (not a good feeling) is this considered a spasm or something else?? I guess I just need details to understand fully what I'm feeling and what things are--sorry I sound slow, but I like the specifics!! What kind of symptoms do you get when things flare? Again, thanks a lot!!! You're very helpful and informative!!
Your not slow!:)
You should want the specifics, afterall it's your body.
Food and IC have a very strange relationship. Anything could bother your bladder one day and it does nothing the next. It's sort of a russian rullett kind of situation when it comes to IC. Sure, you can try to eat a piece of chocolate because it may not bother you today but you wont know until it gets down there and if it does your down for the count so do you really want to take that chance?
I'm not even sure anyone has found the reason behind things like potassium or nitraites and what they do to an IC bladder(they may have and I just havent seen the study yet)
My bladder can burn when it's filling also. With IC, your bladder lining has been damaged and can have small wounds in it(pinpoint bleeding) or ulcers(hunners ulcers, although not as common only in about 50-10% of IC sufferers will have them) Acidity can cause a burning sensation and inflamation (inflammation) when your Urine makes contact with these areas. Thats why trying to lower the PH of your urine is optimul for people IC.
You can experience natural remissions or remissions resulting from a treatment like bladder installments. They can last weeks, months or sometimes years. No one knows yet why they can just happen naturally. But if you can get yourself into one, it will be the greatest feeling you've ever had.
You'll find with IC that there are many more theories than definitive answeres. Most of the theories seem to fit but until they can find a way to prove them we'll all have a big question mark where the answere should be.
Thats the toughest part. Not having rhymn or reason.
I hope it helped and doesnt seem to all over the place. IC inforamtion can sometimes seem chaotic because there are few definitive answeres!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.